MCA logo
MCA logo

PUBLIC PORTAL

MEDICALLY REVIEWED

Diabetes Drug Ozempic Linked to Severe Stomach Paralysis Cases

Medical professionals are expressing apprehension over the potential adverse effects of the weight loss and diabetes medications Ozempic and Wegovy. These concerns have emerged following several reported cases of stomach paralysis in patients who were administered these popular drugs, according to a CNN report.

The popularity of the diabetes drug Ozempic and weight loss medication Wegovy, both using the same active ingredient semaglutide, has surged recently. Other related drugs like tirzepatide and liraglutide also employ the exact mechanism, replicating a hormone known as GLP-1. This hormone slows food movement through the stomach, contributing to feelings of fullness.

However, if the stomach slows too much, severe health issues such as gastroparesis or stomach paralysis can occur. Patients like Emily Wright and Joanie Knight have been diagnosed with this condition, which their doctors believe may have been caused or worsened by their medication, particularly Ozempic.

Unmasking a Silent Condition

The phenomenon of stomach paralysis is thought to be rare. In most cases, the drugs may unmask or exacerbate a pre-existing “slow stomach” condition. A silent condition known as delayed gastric emptying could be lurking unnoticed. The drug labels lack explicit warnings about the risk of gastroparesis.

Ozempic, approved by the FDA for treating type 2 diabetes, has seen a spike in demand due to its weight loss benefits, leading to shortages. Recently, the drug has been prescribed off-label for obesity treatment.

Dr Kevin Tan, Consultant Endocrinologist at Kevin Tan Clinic For Diabetes, Thyroid And Hormones, believes that Ozempic is safe to use. However, he stated that it had to be “under supervision and under the correct indications”.

Gastroparesis: The Unfortunate Side Effect

Novo Nordisk, the manufacturer of Ozempic and Wegovy, noted that GLP-1 class drugs have been in use for over 15 years. Known to cause delayed gastric emptying, the majority of side effects are mild to moderate and short-lived. Yet, recent reports show a growing trend of patients experiencing unresolved stomach paralysis after taking the drugs. Many causes of gastroparesis exist, including diabetes, which is a common reason why patients are prescribed these drugs. While women are recognized to have a higher risk for the condition, no cause is identified in over half of gastroparesis cases.

The Role of GLP-1 Agonists

GLP-1 agonists, including semaglutide, cause significant delays in digestion. A study conducted by Dr. Michael Camilleri from the Mayo Clinic demonstrated this effect using the drug liraglutide. Subjects taking liraglutide took approximately 70 minutes to process half of their consumed meal. This is compared to only four minutes in the placebo group. As the delay increased, subjects seemed to lose more weight. Fortunately, over time, patients seemed to adjust to the medication, and their symptoms of nausea and vomiting eased.

Despite the rising number of stomach paralysis reports related to GLP-1 agonist drugs, the FDA has been unable to determine if the drugs are the root cause conclusively. It noted that gastroparesis could also be a complication of diabetes, particularly in cases of long-standing or poorly controlled disease.

Regulations on drug labelling state that a drug should be contraindicated only if the risk from its use outweighs any potential therapeutic benefit. The benefits for diabetes and weight management “may outweigh the risks in some patients with gastroparesis or delayed gastric emptying,” the FDA stated.

Devastating Personal Accounts

CNN interviewed two women, Emily Wright and Joanie Knight, who experienced adverse effects from taking Ozempic. Wright managed to lose about 80 pounds in a year, but constant nausea and vomiting became a part of her life. Similarly, Knight developed severe gastroparesis leading to constant nausea, despite consuming very little food. Their severe conditions did not improve, even after they stopped taking the medication.

Knight had been taking Ozempic for two years and ate very little daily. Her birthday dinner triggered a bout of violent vomiting. “I thought, ‘I hadn’t eaten. How am I throwing up this much?’” she said.

Weight Loss as a multi-prong approach

Dr Tan cautions that weight loss should be a consistent and multi-pronged approach. He added that ‘Weight loss for Obesity requires a multi-prong approach, addressing food, eating habits, eating cues, food cravings, food choice physical activity, exercise, and realistic expectations for weight goals; and the current medication (GLP-1 receptor agonists) helps persons to achieve some of this and are very effective in reaching weight goals. However, a healthcare team should supervise this.

Increased Awareness and Concerns for Surgery

As more patients try GLP-1 agonist drugs, gastroenterologists are hearing more accounts of delayed gastric emptying and gastroparesis. Specialists express concern that stomach paralysis does not improve in some cases, even after discontinuing the medication.

Anesthesiologists have also warned of the risk of patients regurgitating food during surgery. This is due to delayed gastric emptying, potentially causing pneumonia and other post-operative complications. The American Society of Anesthesiologists has advised patients to stop these medications a week before surgery.

While the GLP-1 agonist drugs have undoubtedly proven beneficial for diabetes management and weight loss, increasing awareness of their potential side effects is vital to ensure patient safety.

Share via

Also worth reading

People also read: